Lenvatinib-induced renal failure: two first-time case reports and review of literature

Stefano Cavalieri, Laura Cosmai, Augusto Genderini, Manuela Nebuloni, Antonella Tosoni, Federica Favales, Paola Pistillo, Cristiana Bergamini, Paolo Bossi, Lisa Licitra, Laura D Locati, Salvatore Alfieri

Research output: Contribution to journalReview article

Abstract

INTRODUCTION: Lenvatinib (LEN) is a multi-kinase anti-angiogenic drug recently approved in several cancers. LEN is not easily manageable due to its complex safety profile. Proteinuria and renal failure (RF) were reported among the most frequent LEN-induced adverse events (AEs), often leading to discontinuations or dose modifications. Understanding the pathogenesis of these AEs could ameliorate the management of LEN-induced renal toxicity. Areas covered: We present two cases of LEN-induced renal failure (LIRF) with different pathogenesis. 1) LIRF with severe proteinuria in a man treated for a metastatic papillary thyroid carcinoma. Kidney biopsy showed a glomerular damage secondary to LEN, having excluded other causes of RF. 2) LIRF without proteinuria in a woman with metastatic adenoid cystic carcinoma of minor salivary gland. A tubulointerstitial nephropathy was supposed by clinical evaluation and laboratory tests. Effective management was obtained by oral steroids without interrupting LEN. Expert opinion: The case 1 presented for the first time the histological picture of LIRF with a classical glomerular damage leading to secondary proteinuria and tubular failure. Case 2 showed an alternative LIRF pattern of likely tubulointerstitial injury without proteinuria. These reports reflect two sides of the same coin, both to be considered in case of LIRF.

Original languageEnglish
Pages (from-to)379-385
Number of pages7
JournalExpert opinion on drug metabolism & toxicology
Volume14
Issue number4
DOIs
Publication statusPublished - Apr 2018

Keywords

  • Adult
  • Antineoplastic Agents/administration & dosage
  • Carcinoma, Adenoid Cystic/drug therapy
  • Carcinoma, Papillary/drug therapy
  • Female
  • Humans
  • Male
  • Middle Aged
  • Phenylurea Compounds/administration & dosage
  • Proteinuria/etiology
  • Quinolines/administration & dosage
  • Renal Insufficiency/chemically induced
  • Salivary Gland Neoplasms/drug therapy
  • Thyroid Cancer, Papillary
  • Thyroid Neoplasms/drug therapy

Fingerprint Dive into the research topics of 'Lenvatinib-induced renal failure: two first-time case reports and review of literature'. Together they form a unique fingerprint.

  • Cite this